Alabama, 2006

Hail and Damaging Winds in Alabama, July 19, 2006

July 19, 2006 · NWS HUN · 9 events in 5 counties and zones

Very unstable conditions developed during the early afternoon hours as temperatures reached around 100 degrees. Despite weak easterly flow aloft, conditions were prime for microburst activity which was prevalent with several storms on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very unstable conditions developed during the early afternoon hours as temperatures reached around 100 degrees. Despite weak easterly flow aloft, conditions were prime for microburst activity which was prevalent with several storms on this day. Isolated large hail and locally heavy rainfall up to two inches was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 19, 8:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 8:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 AM CDT WED JUL 19 2006

.UPDATE...
MRNG SFC AND U/A ANALYSIS PAINT ANOTHER SCORCHER ACROSS THE TN VLY
TODAY. 14Z TEMPS ARE ACTUALLY RUNNING 1-2F WARMER THAN YESTERDAY
AT THIS TIME...AND H8 TEMPS ARE A TAD WARMER THAN YDY ON THE 12Z
ANALYSIS. THE BIG PICTURE CONTINUES TO SHOW AN OPPRESSIVE H5 RIDGE
CENTERED ACROSS THE NATIONS MIDSECTION. WHEN H5 HEIGHTS ARE IN
EXCESS OF 590 DM ACROSS MUCH OF THE COUNTRY...ITS NEVER A GOOD
SIGN. CLOSER TO HOME...THE SFC ANALYSIS DID SHOW A WEAK
TROUGH/SHEAR AXIS EXTENDING ROUGHLY ALONG A MEM-GTR-TCL-AUO LINE.
A SLIGHTLY BETTER DEFINED FRONTAL BOUNDARY WAS ORIENTED FROM SE MO
THROUGH NRN MID TN AND INTO THE APPALACHIANS.

OVERALL...FCST FOR TODAY LOOKS QUITE SIMILAR TO YESTERDAY. THOUGH
THERE IS LITTLE IN THE WAY OF UPPER LEVEL FORCING...THE WEAK
SHEAR AXIS AND MODEST INSTABILITY SHOULD SUPPORT ISOLD CONVECTION
THIS AFTN/EARLY EVENING. BUFR SOUNDINGS SHOW CAPES IN THE 2-2.5
KJ/KG RANGE THIS AFTN WITH A NEARLY DRY ADIABATIC LAYER BELOW THE
FREEZING LEVEL. ALTHOUGH STORMS WILL BE LOW IN AREAL COVERAGE...A
STRONG/SEVERE MICROBURST PRODUCING CELL IS CERTAINLY POSSIBLE.

ONLY UPDATE PLANNED THIS MRNG IS PERHAPS (UGH...I HATE TO SAY IT) A
MINOR NUDGE UPWARD IN THE MAX TEMPS. CONDITIONS ARE BORDERLINE FOR
A HEAT ADVY...BUT THERE SHOULD BE ENOUGH MIXING IN THE AFTN TO
PREVENT WIDESPREAD HX VALUES OF 110F OR GREATER. WILL CONTINUE TO
HIGHLIGHT IN ZONES ARE PREVIOUSLYL MENTIONED.

FOR REFERENCE...THE RECORD HIGHS FOR TODAY ACROSS THE REGION ARE
AS FOLLOWS...

HUNTSVILLE - 104 (1913)
MUSCLE SHOALS - 102 (1980)
DECATUR - 103 (1902) *UNOFFICIAL
ATHENS - 99 (1980) *UNOFFICIAL
CULLMAN - 101 (2000) *UNOFFICIAL
GUNTERSVILLE - 101 (1980) *UNOFFICIAL
SCOTTSBORO - 102 (1980) *UNOFFICIAL
VALLEY HEAD - 105 (1944) *UNOFFICIAL

ALSO OF NOTE...THE LAST TIME HSV GOT TO TO 103F OR GREATER WAS
JULY 27TH 1993 WHEN THE TEMP REACHED 104. THE LAST TIME MSL GOT TO
103F OR GREATER WAS AUGUST 29TH OF 2000 WHEN THE TEMP ALSO REACHED 104.

&&

.PREV DISCUSSION...ISSUED 330 AM CDT WED JUL 19 2006...
THURSDAY SHOULD BE VERY SIMILAR TO TODAY. GUIDANCE IS SHOWING
SOME COOLING FOR THURSDAY...THOUGH MODEL 850MB TEMPS ARE NOT ANY
COOLER. CURRENT PLAN IS TO GO WITH HIGHS APPROACHING 100...BUT NOT
ABOVE JUST YET. MODELS ARE CONSISTENT IN SHOWING A RESURGENCE OF
THE RIDGE AND EVEN DRIER AIR FOR THURSDAY AFTN...SO PCPN CHANCES
SHOULD AGAIN BE LIMITED. WILL STILL MENTION ISOLD STORMS IN THE
GRIDS/ZFP.

FRIDAY IS OUR TRANSITION DAY AS A FRONT APPROACHES THE AREA. GFS IS
MUCH WETTER THAN THE NAM AS USUAL...THOUGH IT MAY BE TRYING TO PICK
UP ON OUTFLOW-ENHANCED TSTM COVERAGE WHICH DOES SEEM REASONABLE.
BELIEVE THINGS WILL STILL STAY IN THE ISOLD RANGE FOR MOST OF THE
AREA...SLIGHTLY HIGHER ACROSS SRN MID TN CLOSER TO THE FRONT ITSELF.
ALL OF THIS MEANS THE TN VALLEY WILL EXPERIENCE A COOL DOWN...THOUGH
PROBABLY NOT AS COLD AS THE RAIN-INFLUENCED GFS MOS. PLAN IS TO GO
WITH THE NAM/ETA MOS AND MID 90S.

LONG TERM...SATURDAY THROUGH TUESDAY...
MED-RANGE MODELS SHOW SMALL BUT IMPORTANT DIFFERENCES IN THE OVERALL
PATTERN...WITH THE GFS BY FAR THE MOST AMPLIFIED AND AGGRESSIVE IN
PUSHING THE COLD FRONT THROUGH THE AREA ON SATURDAY. NAM AND ECMWF
ARE SLOWER...AND TEND TO BUY INTO THIS SCENARIO MORE GIVEN THE TIME
OF YEAR AND RIDGE STRENGTH. CONSEQUENTLY THINK THE GFS IS OVERDONE
ON QPF AND POPS...THOUGH SATURDAY DOES APPEAR TO BE THE BEST DAY
FOR RAIN CHANCES. FRONT IS EXPECTED TO STALL OUT ACROSS THE AREA SUN
OR MON...KEEPING ISOLD-SCTD SHRA/TSRA IN THE FORECAST...THEN RETREAT
NWD MON/TUES AS THE RIDGE RETURNS ALOFT. TEMPERATURE REASONING IS
FAIRLY CLOSE TO THE PRECIP REASONING...AS THE GFSX MOS DATA APPEARS
TO BE WAY TOO COLD SAT. HOWEVER UPPER 80S DO APPEAR REASONABLE /AND
DOWNRIGHT COMFORTABLE/ WITH A RETURN TO THE 90S EARLY NEXT WEEK
BEHIND THE WARM FRONT.

CLIMATE...
KHSV ALREADY SET YESTERDAYS RECORD HIGH OF 102...THE WARMEST IT HAS
BEEN SINCE AUG 2000...AND CAME CLOSE FOR A WHILE TO BREAKING THE
RECORD WARM TEMP FOR THE DATE OF 80...AND THE ALL-TIME RECORD WARM
LOW OF 81...LAST SET IN 1921. MAY FLIRT WITH THE RECORD HIGH AT KMSL
OF 102 /1980/...THOUGH 104 /1913/ AT KHSV IS LIKELY A BIT OUT OF
REACH. UNOFFICIAL RECORDS AT OUR COOP STATIONS ARE IN THE SAME
GENERAL RANGE...100 TO 105. RECORDS HIGHS FOR THURSDAY ARE 102 AT
HSV /1926/ AND JUST 100 AT MSL /1930/ FOR HIGHS. SEE OUR FORTHCOMING
PUBLIC INFO STATEMENT /HUNPNSHUN OR NOUS44 KHUN/ FOR MORE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Jul 19, 12:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 19 2006

ALZ001>010-016-TNZ076-096-097-201130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT WEATHER WILL CONTINUE ACROSS THE TENNESSEE VALLEY TODAY. THE
COMBINATION OF HUMIDITY AND AFTERNOON TEMPERATURES RANGING FROM 98
TO 103 DEGREES...WILL RESULT IN HEAT INDICES VALUES RANGING FROM 105
TO 110...ESPECIALLY ALONG AND WEST OF I-65.

IN ADDITION...THE POTENTIAL FOR ISOLATED THUNDERSTORMS THROUGH THE
EVENING WILL CREATE THE THREAT FOR STRONG GUSTY WINDS TO 50 MPH...
LOCALLY HEAVY RAINS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

FOR INFORMATION THAT INCLUDES SAFETY TIPS ON THE HEAT WAVE...PLEASE
VISIT THE HUNTSVILLE NATIONAL WEATHER SERVICE WEB PAGE AT:
WWW.WEATHER.GOV/HUNTSVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSEASONABLY WARM CONDITIONS WILL PERSIST THROUGH FRIDAY...WITH A
THREAT FOR ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THIS WEEKEND...AN APPROACHING FRONTAL BOUNDARY WILL INCREASE THE
CHANCES FOR RAIN AND BRING COOLER TEMPERATURES TO THE AREA FOR EARLY
NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jackson

When
July 19, 12:00 PM CST
Where
Jackson County, Rosalie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.967

Hail up to quarter sized was reported.

Thunderstorm Wind, Marshall

When
July 19, 12:35 PM CST
Where
Marshall County, Albertville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -85.883

Light roof shingle damage occurred due to strong winds.

Thunderstorm Wind, Marshall

When
July 19, 1:10 PM CST
Where
Marshall County, Albertville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.267, -86.217

A microburst tore a large portion of a roof off of a county government building.

Thunderstorm Wind, Marshall

When
July 19, 1:10 PM CST
Where
Marshall County, Arab
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.267, -86.217

Power lines were blown down.

Thunderstorm Wind, Cullman

When
July 19, 1:33 PM CST
Where
Cullman County, Good Hope
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.317, -86.500

Trees and power lines were blown down.

Thunderstorm Wind, Morgan

When
July 19, 1:40 PM CST to 1:55 PM CST
Where
Morgan County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -86.867

Trees were blown down on Double S Mountain Road, Gum Springs Road, and Sample Road. Powerlines were blown down in Eva.

Hail, Morgan

When
July 19, 2:00 PM CST
Where
Morgan County, 1 mi S of Lacon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -86.850

Penny sized hail was reported.

Thunderstorm Wind, Colbert

When
July 19, 3:20 PM CST
Where
Colbert County, 2 mi W of Margerum
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
34.317, -86.900

A microburst occurred at approximately 4:20 pm from a collapsing severe thunderstorm that moved northeast to southwest across the area. This storm produced localized winds up to 80 mph along the western and southern shore lines of the lake. This blew down or snapped up to 50 trees along the shoreline - most of them being tall oak, pine, and maple. Based upon the positioning of the downed and snapped trees, winds from this downburst were from the northeast, right off the open fetch of Pickwick Lake. These trees were shallow rooted in wet sandy soil along the lake shore, thus making them more vulnerable to wind damage. Eyewitnesses noticed that these strong winds lasted about 2 minutes, followed by a more prolonged period of heavy downpours and lesser wind gusts. Little damage occurred to adjacent residences along the lakeside. No injuries were noted.

Thunderstorm Wind, Colbert

When
July 19, 4:15 PM CST
Where
Colbert County, Cherokee
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
34.767, -88.100

A microburst occurred at approximately 5:15 pm from a collapsing severe thunderstorm that developed just northeast of Cherokee around 5:00 pm. Estimated winds of up to 65 mph overtopped a series of west facing metal bleachers at the Cherokee High School football stadium. No one was on site during the storm. A few Bradford pear trees at the adjacent elementary school were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521884, 5520552, 5520553, 5520554, 5520555, 5520556, 5520557, 5520558, 5520559.